Proc. R. Soc. Lond. A 453 (1997) 107-118. doi:10.1098/rspa.1997.0007

Symmetry-breaking instabilities of convection in squares

A.M.Rucklidge

Department of Applied Mathematics and Theoretical Physics,
University of Cambridge, Cambridge, CB3 9EW, UK

Abstract. Convection in an infinite fluid layer is often modelled by considering a finite box with periodic boundary conditions in the two horizontal directions. The translational invariance of the problem implies that any solution can be translated horizontally by an arbitrary amount. Some solutions travel, but those solutions that are invariant under reflections in both horizontal directions cannot travel, since motion in any horizontal direction is balanced by an equal and opposite motion elsewhere. Equivariant bifurcation theory allows us to understand the steady and time-dependent ways in which a pattern can travel when a mirror symmetry of the pattern is broken in a bifurcation. Here we study symmetry-breaking instabilities of convection with a square planform. A pitchfork bifurcation leads to squares that travel uniformly, while a Hopf bifurcation leads to a new class of oscillations in which squares drift to and fro but with no net motion of the pattern. Two types of travelling squares are possible after a pitchfork bifurcation, and three or more oscillatory solutions are created in a Hopf bifurcation. One of the three oscillations, alternating pulsating waves, has been observed in recent numerical simulations of convection in the presence of a magnetic field. We also present a low-order model of three-dimensional compressible convection that contains these symmetry-breaking instabilities. Our analysis clarifies the relationship between several types of time-dependent patterns that have been observed in numerical simulations of convection.

gzipped PostScript version of this paper (65kB)